Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 246, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 22, 2025, 6:26 PM CDT for Cerro Gordo County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2025, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 22, 2025, 7:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:49 PM CDT, 3 hours 37 minutes earlier. Its key messages:
- Slight risk (15%) for severe storms mainly northern and western Iowa this evening. Marginal risk elsewhere. Damaging winds, hail, and a tornado or two possible.
- Storm chances continue south Tuesday, but the threat for severe weather is low (<5%).
- Dry and mild from Wednesday into the weekend.
Area forecast discussion, Sep 22, 2:49 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 249 PM CDT Mon Sep 22 2025 ...Updated for the 18z Aviation Discussion... .KEY MESSAGES... - Slight risk (15%) for severe storms mainly northern and western Iowa this evening. Marginal risk elsewhere. Damaging winds, hail, and a tornado or two possible. - Storm chances continue south Tuesday, but the threat for severe weather is low (<5%). - Dry and mild from Wednesday into the weekend. && .DISCUSSION... Issued at 116 PM CDT Mon Sep 22 2025 Main forecast concern today is on the potential for storms tonight. Initial focus is on front draped near the IA-MN border. High resolution models continue to depict storms developing along the boundary between 4pm and 6pm then slowly migrating south during the evening. This evolution is supported by moisture pooling along the front in northern Iowa with dew points already in the 67-70F range and surface based CAPE ahead of the front around 3000 J/kg. Ample sunshine will also continue to destabilize the atmosphere near the boundary as we head into late afternoon. Mid level lapse rates are slowly increasing, progged to reach 7-8 C/km by 00z. This would suggest updrafts capable of supporting large hail this evening. And as with any boundary, a tornado cannot be ruled out where storms are tied to the boundary. Looking to the west, an upper level wave approaching out of Nebraska will help destabilize the atmosphere over western Iowa. Storms are expected to develop over Nebraska and move east into Iowa during the late evening hours. Large hail will remain a concern with cooling aloft associated with the incoming wave along with damaging wind with DCAPE from 1000 to 1400 in western Iowa this afternoon. Another concern is potential for heavy rain. With the slow movement of the front, there is potential for heavy rainfall. PWATs are in the 1-1.5 inch range. and with opportunity for multiple rounds of storms, training could result in locally heavy rainfall with impacts more likely in urban areas. Tuesday chance of storms continues in the morning over southern portions of the state. Chance for severe storms tomorrow is limited. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 116 PM CDT Mon Sep 22 2025 Unsettled pattern for the next 24-36 hours across the region as a cold front slowly drops south across Iowa. Result will be periods of storms this evening through the overnight hours. Storm have the potential to produce large hail and gusty wind. Introduced prob30 for TSRA at all TAF sites during the period of most likely tstorm activity. In the wake of the storms, will need to watch for potential fog development due to light surface winds and high humidity; although confidence too low to mention in TAFs at this time due to expected cloud cover. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...DMD AVIATION...DMD
Hazardous weather outlook, Sep 22, 5:15 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 515 PM CDT Mon Sep 22 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232215- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 515 PM CDT Mon Sep 22 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A few strong to severe storms are possible this evening though 3 am. The greatest chances for severe storms is over parts of west central and into north central Iowa. Large hail up to half dollar sized and damaging wind gusts of 60 mph or greater are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms will remain in the forecast over the southern half of Iowa Tuesday and Tuesday night. At this time, the threat for any severe weather looks low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 10:28 PM CDT | Special Weather Statement | DMX | Emmet | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.